Acute phosphate nephropathy is a rare form of kidney injury associated with the use of oral sodium phosphates (OSP) that is characterized by deposits of calcium-phosphate crystals in the renal tubules. As a result, permanent renal impairment may occur and often requires chronic dialysis. In this article we will discuss the signs and symptoms, causes, risk factors and complications of acute phosphate nephropathy.
If you or a loved one has been diagnosed with acute phosphate nephropathy after taking Visicol or Osmoprep, you should contact our lawyers immediately for a free confidential case evaluation. You may be entitled to compensation for your injuries and we can help.
Acute Phosphate Nephropathy Signs & Symptoms
Indications that someone is developing acute phosphate nephropathy, a severe form of kidney damage, include:
- Abnormal heart rate
- Difficult urination
- High blood pressure
- Lower back pain
- Muscle cramping
Acute Phosphate Nephropathy Causes
Oral sodium phosphate medications like Osmoprep and Visicol that were used prior to colonoscopies have been linked to serious, life-threatening kidney injuries and/or kidney failure.
In November 2005, Markowitz et al published a case series study describing 21 biopsy-proven cases of acute phosphate nephropathy in patients who took OSP and had no history of hypercalcemia or superimposed renal pathology. 20 of these 21 cases of acute phosphate nephropathy occurred in patients who used OSP solution, and one case occurred in a patient who used OSP tablets (Visicol).
For more information regarding APN, please visit the FDA’s website.
Acute Phosphate Nephropathy Risk Factors
Risk factors associated with acute phosphate nephropathy include older age, female gender, hypertension, chronic kidney disease (CKD), and those who used oral sodium phosphates like Osmoprep and Visicol to cleanse their bowels in preparation for a colonoscopy.
Acute Phosphate Nephropathy Complications
Bowel cleansing with oral sodium phosphates causes dehydration, decreased intravascular volume, and hyperphosphatemia (due to a large oral phosphate load). The hyperphosphatemia increases phosphate levels in the renal tubules. Decreased intravascular volume stimulates reabsorption of water from the renal tubules further increasing the phosphate concentration in renal tubular fluid. An abnormally high concentration of phosphate in the renal tubular fluid causes precipitation of calcium-phosphate crystals in the kidney.
Do I have an Acute Phosphate Nephropathy Lawsuit?
The trial lawyers at The Senators (Ret.) Firm, LLP have decades of experience navigating through complex legislative and regulatory issues and litigating high stakes cases all over the nation. Our law firm focuses on the representation of plaintiffs in acute phosphate nephropathy lawsuits. We are currently accepting new cases in all 50 states.
Again, if you or a loved one has been diagnosed with acute phosphate nephropathy after taking Visicol or Osmoprep, you should contact our lawyers immediately by clicking the link below or calling toll free 1-(949) 557-5800. You may be entitled to compensation for your injuries and we can help.